The following just came out over the SMRT mailing list:
Vendor issues new warning on Omniscan MR contrast for patients with kidney disease
GE Healthcare warned European providers Feb. 7 to discontinue the use of gadodiamide (Omniscan) for patients who may be at risk for a rare and life-threatening skin disease.
read the rest of the press release below the fold.
Nephrogenic systemic fibrosis, also known as nephrogenic fibrosing dermopathy, may occur in patients with moderate to end-stage kidney disease after an MRI or MR angiography study with gadolinium-based contrast media. NSF causes problems in the joints and in some cases quickly results in loss of mobility or death.
The manufacturer’s warning is associated with a new ruling from the European Medicines Agency, the regulatory body for pharmaceuticals in the European Union. The EMEA decision was also released Feb. 7.
In line with the EMEA alert, GE advises that Omniscan is contraindicated in the following cases:
– patients with severe renal impairment (glomular filtration rate <30 mL/min) - patients who have had a liver transplant or are awaiting liver transplantation The manufacturer also advised caution when administering gadodiamide to neonates and infants up to one year old, again in line with EMEA guidance. As of Feb.7, GE had received 96 reports of NSF following Omniscan administration. In most cases, high doses were administered. Although regulatory agencies have received reports of NSF following administration of other gadolinium-based MR agents, most have been linked to Omniscan, according to GE. The company advised physicians to use general radiography and other alternative imaging techniques for patients with severely compromised renal function. Physicians can call the following numbers if they have questions or to report cases: - in the U.S.: 1-800/654-0118 - in Europe: +44(0)1494 542612
The release also mentioned the following articles from Diagnostic Imaging magazine that are relevant:
European authorities warn against use of Omniscan in at-risk patients
FDA renews warning on gadolinium in patients with weak kidneys
Gadolinium-related problems stem from one specific agent
Europeans find more gadolinium related adverse reactions
NOTE: for access to older articles in DI magazine’s archives, you need to register for a free user account. The process takes a few seconds, not very intrusive.